• Tracy Tracy
    March 10, 2011
    My neurologist does not want me to use prescription pain medicine for my migraine pain..
    Tracy Tracy
    March 10, 2011

    Hi, I am a migraine sufferer who experiences migraines daily and have been incapcitated severely with this condition and have thus far been able to find any relief. 

     

    I am currently seeing  migraine specialist who is a neurologist.  He put me into the hospital and detoxed me off of pain medicine and zanax.  He started a new drug regimen of neurontin, depakote and zanaflex to accompany my maxalt, lexpro that I was already on.  I have been experiencing incidences where my migraines re now progressing 3-4 times a week to  10+ pain intensity. 

     

    I telephoned the neurologists office (as I cannot get an appointment till 8/29/10) and asked them to leave a message asking what am I supposed to do when the pain gets this bad?  His nurse called back and told me to take 2 alleve with my maxalt (this equals treximet) and I have already been on treximet and tried non narcotic pain meds that did not help at all. 

     

    My neurologist does not want me to use any pain medicines at all.  I understand the rebound effect and how this occurs from the overusage of certain medications.  The nurse also told me that since my maxalt is limited to three times a week that "I must pick and choose when to use the maxalt"  (as if I can prognose when and which migraines are going to be of a 10+ intensity and we all know that if you wait too long the maxalt is useless)! 

     

    My question is if the maxalt (which causes rebound) can be limited, can't a prescription pain medication also be limited?  It seems unbelievable that I am being told to now use any pain medicine and to pick and choose when to use my maxalt medicine!  I really don't know how much longer I can deal with the daily brain rape of migraine headaches—the incapacitating delirium that seems impossible to avoid or control. Any suggestions?  If anyone knows of a doctor or pain clinic that I can try in the pittsburgh Pennsylvania area please let me know, I am desperate for some type of relief.  Thanks tbrooks

    READ MORE

FROM OUR EXPERTS

  • Teri Robert
    Health Guide
    March 13, 2011
    Teri Robert
    Health Guide
    March 13, 2011

    Tracy,

     

    Here's the problem -- It's not just that we need to limit the use of our abortives (Maxalt, in your case) to three days a week to avoid medication overuse headache (rebound), but that we need to limit the use of ANY acute medications to two or three days a week to avoid a medication overuse situation.

     

    This is one of the most difficult questions and difficult situations facing Migraineurs. To stop medication overuse headache (MOH), aka rebound, we have to stop taking the medication(s) causing it. Unfortunately, we can't substitute other medications to do that because MOH can be caused by pretty much anything we take to treat a Migraine, AND it can be caused by taking different types of medications too frequently. So, that means that even alternating types of medication can result in MOH if we treat Migraines more than two or three days a week. You can read more about MOH in Medication Overuse Headache: When the Remedy Backfires.

     

    There are subtypes of MOH. One of them, numbered 8.2.6 in the International Headache Society's diagnostic and classification system, is Medication-overuse headache attributed to combination of acute medications, which is intake of any combination of ergotamine, triptans, analgesics and/or opioids on 10 or more days/month on a regular basis for more than 3 months without overuse of any single class alone.

     

    I hope this information makes sense. I certainly can't speak for your neurologist, but the information I've given you may be why he doesn't want you to use pain medications. I've been there. It's beyond difficult. Have you talked with your doctor about other types of relief for the days you can't use Maxalt? If you have bad nausea or muscle pain, for example, maybe he could give you something for nausea or a muscle relaxant. Sometimes, relieving some of the symptoms is better than nothing.

     

    Something else to consider is seeing a Migraine specialist if you're not making progress with your doctor. It's important to note that neurologists aren't necessarily Migraine and headache specialists. Take a look at the article Migraine and Headache Specialists - What's So Special? If you need help finding a Migraine specialist, check our listing of Patient Recommended Migraine and Headache Specialists.

     

    The most important thing is to realize that even if we can't treat our pain every day, we can keep working toward better Migraine management and getting back control. Please, hang on and don't get too discouraged. Talk to us. Ask questions if we can give you more information. And, above all, know that you're not alone.

     

    Teri


FROM OUR COMMUNITY

You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.